Alert archive / Montana / Special Weather Statements in 2020
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Apr 29, 2020, 9:10 PM MDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2020, 9:10 PM MDT (03:10 UTC)
- Expired
- Apr 29, 2020, 10:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Missoula, MT
The radar
The Boise radar (KCBX), 196 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 3.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 3346 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821
WWUS85 KMSO 300310
SPSMSO
Special Weather Statement
National Weather Service Missoula MT
810 PM PDT Wed Apr 29 2020
IDZ006-008-300400-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
810 PM PDT Wed Apr 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
900 PM PDT...
At 809 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of New Meadows, or 24 miles northwest of McCall,
moving northeast at 40 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Riggins Hot Spring, Pollock and Burgdorf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4561 11597 4529 11571 4520 11597 4522 11597
4522 11598 4519 11601 4511 11626 4511 11630
4514 11628 4515 11630 4519 11630 4527 11634
4527 11651
TIME...MOT...LOC 0309Z 240DEG 38KT 4513 11651
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Apr 29, 3:03 PM MDT, 6 hours 7 minutes earlier.
Area forecast discussion, Apr 29, 3:03 PM MDT, 6 hours 7 minutes before
Area Forecast Discussion National Weather Service Missoula MT 303 PM MDT Wed Apr 29 2020 ...SOME STRONG THUNDERSTORMS EXPECTED FOR NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA THURSDAY AFTERNOON AND EVENING... .DISCUSSION... Anticipate a pleasant, warm day today, with some high clouds filtering in from the southwest. The broad ridge of high pressure responsible for the fair weather yesterday and today will push eastward tonight. On its heels is a trough of low pressure that makes landfall in the Pacific Northwest tonight, bringing the chances for thunderstorm development through Thursday night. There will also be a shift to southwesterly flow tonight. This shift in flow direction will bring moisture and instability to the Northern Rockies tonight. Convective storm development will favor north central Idaho tonight. Thunderstorms, rain, gusty winds, and small hail will be possible through Thursday morning. A second, more intense round of convection arrives Thursday afternoon. Thursday storms will favor north central Idaho and southwest Montana. Ample instability, moisture, and unidirectional shear will contribute to continued convection. Some storms could become severe and feature hail up to 1 inch in diameter with wind gusts over 50 mph. By Friday, flow shifts to zonal or west-southwest before another weak ridge builds over the northern Rockies. The ridge is short- lived, though, as another trough of low pressure enters the picture from the northwest. Flow shifts back to the southwest late Saturday, bringing another chance for thunderstorms. On Sunday, the approaching trough will produce increased winds and thunderstorm activity along a cold front, as a strong jet streak noses into the western U.S. This front will result in cooler temperatures on Monday. Beyond Monday, agreement of model ensemble members begins to break down. Some show a deepening trough off of the Pacific Northwest, while others keep us under zonal flow with embedded weak storm systems. && .AVIATION... Isolated high based showers and weak thunderstorms will be present across Northern Rockies air space through 30/0300Z (mainly over north central Idaho). Thereafter, a wave of showers with embedded high-based thunderstorms will move in a fragmented line from west to east across much of the Northern Rockies through 30/1000Z. KSMN has a reasonable chance of lightning to develop nearby during the 30/0500Z through 30/0900Z period. The line of showers will introduce terrain obscurations, lower visibility, and lower ceilings throughout the region. After 30/0900Z, shower and thunderstorms should subside, with some low cloud cover producing terrain obscuration. From 30/1800Z onward, showers and thunderstorms will develop mainly across north central Idaho and southwest Montana, including KSMN and KBTM. In addition to elevated lightning potential during Thursday afternoon, wind gusts to 50 knots and hail up to 1/2 inch are possible near any thunderstorms that develop. Thunderstorm activity will begin to subside after 01/0300Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Apr 29, 8:34 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Missoula MT
734 PM PDT Wed Apr 29 2020
IDZ006-300315-
Southern Clearwater Mountains ID-
734 PM PDT Wed Apr 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IDAHO COUNTY UNTIL
815 PM PDT...
At 733 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles north of McCall, moving northeast at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Warren, Mackay Bar and Burgdorf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4519 11619 4553 11546 4520 11522 4519 11597
4522 11597 4522 11598 4515 11608 4516 11612
4513 11614
TIME...MOT...LOC 0233Z 240DEG 35KT 4515 11604Special weather statement, Apr 29, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
810 PM PDT Wed Apr 29 2020
IDZ006-008-300400-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
810 PM PDT Wed Apr 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
900 PM PDT...
At 809 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of New Meadows, or 24 miles northwest of McCall,
moving northeast at 40 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Riggins Hot Spring, Pollock and Burgdorf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4561 11597 4529 11571 4520 11597 4522 11597
4522 11598 4519 11601 4511 11626 4511 11630
4514 11628 4515 11630 4519 11630 4527 11634
4527 11651
TIME...MOT...LOC 0309Z 240DEG 38KT 4513 11651The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 12:44 PM MDT | Special Weather Statement | MSO | Powell | 31 min |
| Apr 30, 1:11 PM MDT | Special Weather Statement | MSO | Powell | 19 min |
| Apr 30, 3:10 PM MDT | Special Weather Statement | MSO | Silver Bow | 35 min |
| Apr 29, 8:34 PM MDT | Special Weather Statement | MSO | Valley | 41 min |
| Apr 30, 3:38 PM MDT | Special Weather Statement | MSO | Lemhi | 52 min |
| Apr 30, 4:46 PM MDT | Special Weather Statement | MSO | Lemhi | 44 min |
Nearby
Special Weather Statements in Montana, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.